American Regent Recalls Calcium Gluconate Injection USP 10% 100 mL Pharmacy Bulk Package Due to Particulates
This recall is being posted in the event that veterinary practices use this product in treating their patients.
Customer Service: (877) 788-3232
This voluntary recall was initiated because some of the vials of this lot may contain silicone particles. Potential adverse events after intravenous administration of solutions containing particulates may include disruption of blood flow within small blood vessels in the lung, localized inflammation (swelling and redness due to accumulation of inflammatory cells), and granuloma formation. American Regent is undertaking this voluntary recall in consideration of the potential for safety issues if this lot of product is administered to patients.
The recalled lot is:
- Calcium Gluconate Injection, USP, 10%, 100 mL Pharmacy Bulk Package, Lot # 1006, Expiration Date: January 2013, NDC # 0517-3900-25
Calcium gluconate is used to treat conditions arising from calcium deficiencies such as hypocalcemic tetany, hypocalcemia related to hypoparathyroidism and hypocalcemia due to rapid growth or pregnancy. It is also used in the treatment of black widow spider bites to relieve muscle cramping and as an adjunct in the treatment of rickets, osteomalacia, lead colic and magnesium sulfate overdosage.
Calcium gluconate has also been employed to decrease capillary permeability in allergic conditions, non-thrombocytopenic purpura and exudative dermatoses such as dermatitis herpetiformis and for pruritus of eruptions caused by certain drugs. In hyperkalemia, calcium gluconate may aid in antagonizing the cardiac toxicity provided the patient is not receiving digitalis therapy.
The product was distributed to wholesalers and distributors nationwide.
Adverse reactions or quality problems experienced with the use of this product may be reported to the FDA’s MedWatch Adverse Event Reporting program online, or regular mail or by fax.
Published: July 19, 2011; Updated: July 19, 2011
Filed Under: Recalls Warnings
Author: Oregon Veterinary Medical Association